Acute left atrial thrombus after recombinant factor VIIa administration during left ventricular assist device implantation in a patient with heparin-induced thrombocytopenia

Ioanna Apostolidou, Michael F. Sweeney, Emil Missov, Lyle D. Joyce, Ranjit John, Richard C. Prielipp

Research output: Contribution to journalArticle

25 Scopus citations

Abstract

We present a patient with end-stage heart failure and heparin-induced thrombocytopenia Type II, who required cardiopulmonary bypass (CPB) during a repeat implantation of a left ventricular assist device for long-term circulatory support. Bivalirudin was selected for anticoagulation during CPB, with concomitant infusion of aprotinin, in an effort to ameliorate blood loss. Nonetheless, profuse bleeding after CPB required massive transfusion of packed red blood cells, multiple coagulation factors, and platelets. Because of persistent bleeding, a single dose of recombinant factor VIIa (rFVIIa, 7.2 mg) was administered as rescue therapy. Within minutes, a large left atrial thrombus was detected by transesophageal echocardiography. We believe this is the first documentation of acute left atrial thrombus formation immediately after a single dose of recombinant factor VIIa administration during a left ventricular assist device implantation.

Original languageEnglish (US)
Pages (from-to)404-408
Number of pages5
JournalAnesthesia and analgesia
Volume106
Issue number2
DOIs
StatePublished - Feb 2008

    Fingerprint

Cite this